To the Editor:—
Anaphylactic reactions following parenteral administration of penicillin are well recognized, however, it is generally thought that sensitization to oral administration of penicillin is uncommon. Severe reactions occur more often than is suspected with an oral dose of penicillin and may carry a significant risk.1-3The following case is a good example of an immediate drug reaction in a sensitized person following a single oral dose of penicillin G.
Report of a Case:—
A 32-year-old physician's wife had no prior history of allergies or drug reactions; except a questionable urticarial reaction following a week of oral administration of penicillin for a sinus infection, six weeks prior to the present episode.After four days of self-prescribed tetracyline for an undiagnosed pharyngitis, she switched to penicillin G. On the morning of the fifth day, twenty minutes after a large breakfast she took a 125 mg penicillin G tablet. Seven
Dunn JH. Oral Penicillin and Anaphylactoid Reactions. JAMA. 1967;202(6):552–553. doi:10.1001/jama.1967.03130190158041
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: